Contact Us

Case Review Form
*    Denotes required field.

Describe accident or indicate name of drug or device

   * First Name 

   * Last Name 

   * Email 


   * Please describe your case:

What injury have you suffered?

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

Hip Replacement Patient Diagnosed with Cobalt Poisoning After Doctor Recognized Symptoms from an Episode of House

Feb 7, 2014

Metal-on-metal hip device implants continue to be tied to an unusual combination of symptoms that often baffle physicians and lead to delayed diagnosis and serious side effects.

In a case in which the diagnosing physician likened the situation to an episode on the long-running tv show House, he was faced with a patient, a man from Germany, 55, who had seen numerous doctors hoping for an answer, according to The New York Times. His condition worsened and he still had no answers. The man suffered from myriad and seemingly unrelated symptoms: Low thyroid levels, esophageal inflammation, a fever with no origin, severe vision and hearing loss, and serious cardiac issues that weakened his heart to the point where it was unable to sufficiently pump blood to his body, according to The Times. His heart failure was not associated with coronary arterial disease, which is normally the case in heart failure.

In May 2012, the man was seen at the University of Marburg clinic, which is run by Dr. Juergen R. Schaefer. Like the fictional House, Dr. Schaefer, who is a fan of the show and uses House in his teachings at the University of Marburg in Germany, specializes in unusual cases. Dr. Schaefer remembered an episode in which his patient’s symptoms were similar to those represented by actress, Candice Bergen, whose character was suffering from a number of symptoms, including heart failure, The Times reported. Ms. Bergen’s character was suffering from cobalt poisoning from her metal hip device, House discovered.

Dr. Schaefer learned this his patient had been implanted with an artificial ceramic hip that failed. The ceramic hip was replaced with a metal device in November 2010, which was just prior to when he began experiencing the troubling symptoms. His cobalt levels were one thousand times the normal level, according to The Times. A scan revealed that the device was eroded. Dr. Schaefer believes that when the broken ceramic hip was removed, tiny ceramic particles were left behind that wore against the metal. “You destroy the metal part with each movement,” Dr. Schaefer told The Times.

Cobalt levels dropped significantly when the metal hip was replaced with a ceramic device. Hiss heart function improved and esophageal and fever issues resolved; however, he required implantation with a defibrillator and his hearing and vision did not recover, The Times wrote.

In another case, highlighted in The New England Journal of Medicine, a Denver woman also suffered from a number of ailments. She began feeling ill while on vacation. “I was tired all the time,” she said. When she returned home, she had gained 10 pounds, which was significant given her 4-foot 10 and 95 pound size, according to The Times. She was suffering from a swollen abdomen, arms, and legs. A CT scan revealed fluid accumulating around her heart, typical with cardiomyopathy. The fluid was drained, but she was not diagnosed with cardiomyopathy. “It was kind of a puzzle to my first cardiologist,” she said.

Her heart was failing in 2011 and she visited the Anschutz Medical Campus of the University of Colorado, Denver. Her doctor, Larry A. Allen, a heart failure and transplant specialist told The Times, “We did a work-up looking at possible causes and even rare causes…. Nothing showed up.” The woman underwent a heart transplant in September 2011. It was later, when her orthopedist conducted routine blood tests that it was discovered that her cobalt level was more than 300 times normal. One year later, both hip devices were replaced with polyethylene lined devices. Her cobalt level dropped. “I have much of my old energy back,” she said in an interview.

Dr. Allen and colleagues wrote that, while cobalt poisoning is rare, it should be considered in people with metal-on-metal hip devices that have symptoms consistent with the poisoning.

All-metal hips have been associated with high and premature failure rates and an array of alleged, adverse medical reactions, including increased blood metal ion levels and metal poisoning. Injury reports also allege dislocations; pain; fracture; difficulty ambulating, rising, standing, and balancing; noise emanating from the joint; and pseudotumors, to name just some. In a prior report, the outlet reported that patients alleged debris from the chromium and cobalt hip device led to tissue death and increased blood metal ion levels.

Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo